California, 2005

Lightning Strike in California, January 3, 2005

January 3, 2005 · NWS SGX · 1 event in 1 county or zone

A strong thunderstorm containing small hail and frequent lightning moved northeast from near Norco to Devore before weakening. In Fontana, one lightning strike split a 100-foot tree in half, causing it to fall onto a home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong thunderstorm containing small hail and frequent lightning moved northeast from near Norco to Devore before weakening. In Fontana, one lightning strike split a 100-foot tree in half, causing it to fall onto a home. The force of the lightning shattered the homes windows and injured a 24-year-old man. Homes nearby also sustained broken windows. In addition to windows and trees, lightning brought down power lines as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 3, 9:30 PM PST, 20 minutes earlier.

Area forecast discussion, Jan 3, 9:30 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST MON JAN 3 2005

.SYNOPSIS...A WINTER STORM WILL CONTINUE TO BRING SHOWERS THROUGH
TUESDAY. PERIODS OF HEAVY RAIN AND MOUNTAIN SNOW ARE LIKELY INTO
TUESDAY MORNING. SHOWERS WILL TAPER OFF TUESDAY AFTERNOON AS THE
STORM MOVES EAST. COOL AND UNSETTLED WEATHER WITH A SMALL CHANCE OF
SHOWERS WILL CONTINUE WEDNESDAY AND THURSDAY. ANOTHER STORM SHOULD
BRING RAIN AND MOUNTAIN SNOW FRIDAY. A THIRD STORM COULD BRING MORE
RAIN EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPDATED FORECAST.

.SHORT TERM...THERE WERE WIDESPREAD SHOWERS...LOCALLY MODERATE TO
HEAVY...EARLIER THIS EVENING WITH ISOLATED THUNDERSTORMS. SNOW WAS
REPORTED DOWN AROUND 4000 FT. THE 00Z NKX SOUNDING WAS MOIST THROUGH
THE LOWER 8000 FT AND MODERATELY UNSTABLE. FAIRLY STRONG SSW WINDS
ALOFT. WEAK GRADIENTS.

THE WIDESPREAD MODERATE PRECIPITATION ASSOCIATED WITH THE LEADING
EDGE OF THE UPPER CIRCULATION OFF THE COAST SHOULD REACH THE COAST
ABOUT MIDNIGHT TONIGHT AND MOVE ACROSS SW CA THROUGH TUE MORNING.
THIS WILL BRING PERIODS OF MODERATE TO HEAVY SHOWERS THROUGH TUE
MORNING. THE SNOW LEVEL WILL BE BETWEEN 3000 AND 4000 FT. THE
CURRENT FLASH FLOOD WATCH FOR ALL AREAS AND WINTER STORM WARNING
ABOVE 5000 FT UNTIL 2 PM TUE LOOK GOOD. THE SAN DIEGO AND SAN LUIS
REY RIVERS ARE EXPECTED TO REACH NEAR MONITOR STAGE TUE MORNING. THE
SHOWERS SHOULD TAPER OFF TUE AFTERNOON AS THE UPPER LOW MOVES E.
WEAKLY CYCLONIC TO FLAT WLY FLOW ALOFT WITH RESIDUAL LOW LEVEL
MOISTURE WILL CONTINUE A SMALL CHANCE OF SHOWERS THROUGH THU.

.LONG TERM...THE NEXT STORM LOOKS LIKE IT WILL MOVE PAST FARTHER TO
THE N AND MOVE THROUGH MORE QUICKLY ON FRI. SO EXPECT MUCH SMALLER
RAIN AND SNOW AMOUNTS THAN FROM THE CURRENT SYSTEM. A FEW SHOWERS
COULD LINGER INTO SUN. A RELATIVELY WARM AND POTENTIALLY VERY WET
STORM COULD BRING LARGE RAINFALL TOTALS EARLY NEXT WEEK AND THE
COMBINATION OF RAIN AND MELTING SNOW WILL HAVE TO BE MONITORED FOR
POSSIBLE FLOODING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS UNTIL 200 PM TUESDAY..SEE LAXFFASGX.

WINTER STORM WARNING FOR MOUNTAINS ABOVE 5000 FEET UNTIL 200 PM
TUESDAY...SEE LAXWSWSGX.

HYDROLOGIC STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

MARINE WEATHER STATEMENT FOR THUNDERSTORMS AND POSSIBLE WATERSPOUTS
THROUGH TUESDAY MORNING...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 3, 6:00 AM PST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST MON JAN 3 2005

CAZ042-043-048-050-055-056-057-058-060-041400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
600 AM PST MON JAN 3 2005

.DAY ONE... TODAY THROUGH TONIGHT.

A STRONG WINTER STORM WILL BRING HEAVY RAIN...THUNDERSTORMS...AND
MOUNTAIN SNOW TODAY. STRONG...GUSTY WINDS WILL ACCOMPANY THIS STORM...
MAINLY IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE
COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN
AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY
BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES THROUGH TONIGHT.

WATERSPOUTS AND THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL WATERS
TODAY AND TONIGHT.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL AREAS BELOW 5000 FEET
UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX.

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SAN BERNARDINO...
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200
PM TUESDAY...SEE LAXWSWSGX.

A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR POSSIBLE THUNDERSTORMS
AND WATERSPOUTS OVER THE COASTAL WATERS...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW INTO
TUESDAY. PERIODS OF GUSTY WINDS WILL ACCOMPANY THIS STORM...THE
STRONGEST IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING.
THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP
TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY
MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DEADLY LIGHTNING AND
POSSIBLE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. FUNNEL
CLOUDS AND WATERSPOUTS WILL ALSO BE POSSIBLE.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES TUESDAY.

THE WEATHER PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF SHOWERS
POSSIBLE INTO THE END OF NEXT WEEK. SOME MODELS EVEN HINT AT AN
STRONGER STORM BY THIS WEEKEND.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTER ACTIVATION WILL
LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY MORNING.

MACKECHNIE

In the hours before

Local storm report, Jan 3, 4:10 PM PST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
410 PM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             LAKESIDE                32.85N 116.91W
01/03/2005  0.25 INCH        SAN DIEGO          CA   PUBLIC

&&

PURPURA
Local storm report, Jan 3, 7:00 PM PST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
700 PM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     FLASH FLOOD      8 NW PAUMA VALLEY       33.39N 117.08W
01/03/2005                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            CREEKS FLOODED IN PALA. PAUMA AIR PARK IS FLOODED.

0323 PM     FLASH FLOOD      2 SE SUN CITY           33.69N 117.18W
01/03/2005                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            TWO TO THREE FEET OF WATER REPORTED RUSHING ACROSS
            NEWPORT RD AT MENIFEE RD.

0328 PM     HAIL             LAKESIDE                32.85N 116.91W
01/03/2005  0.25 INCH        SAN DIEGO          CA   TRAINED SPOTTER

0400 PM     FUNNEL CLOUD     4 WNW FULLERTON         33.91N 117.99W
01/03/2005                   LOS ANGELES        CA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED A FUNNEL CLOUD.

0430 PM     FUNNEL CLOUD     6 WNW HUNTINGTON BEACH  33.72N 118.10W
01/03/2005                   XXX                XX   COAST GUARD

            HUNTINGTON BEACH LIFEGUARDS SPOTTED A FUNNEL CLOUD
            OFFSHORE NEAR PALOS VERDES.

&&

SCV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, San Bernardino

When
January 3, 9:50 PM PST to 10:45 PM PST
Where
San Bernardino County, 5 mi S of Ontario
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437997.